Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 33, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 14, 1998, 4:10 PM MDT for El Paso County, Colorado. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 1998, 4:10 PM MDT (22:10 UTC)
- Expired
- Jun 14, 1998, 4:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 4:11 PM MDT | Hail 1 | Rush, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2016 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 142210 RRA SVRPUB COC041-142245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 410 PM MDT SUN JUN 14 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 445 PM MDT * AT 405 PM...RADAR SHOWED A SEVERE STORM IN THE VICINITY OF RUSH OR 35 MILES EAST OF COLORADO SPRINGS MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE RUSH THROUGH 430 PM. AT THIS TIME... THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PR`OTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. ASH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:45 PM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 14, 1:45 PM MDT, 2 hours 25 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 145 PM MDT SUN JUN 14 1998 THE FORECAST CHALLENGE TONIGHT CENTERS ON CHANCES OF PRECIPITATION AND MINIMUM TEMPS ON THE PLAINS. A SHORT WAVE TROUGH IS MAKING ITS WAY THROUGH WESTERLY FLOW INTO THE CENTRAL ROCKIES THIS AFTERNOON. AT 1800 UTC THE WAVE APPEARED TO BE CENTERED NEAR SOUTHWEST WYOMING...WITH LARGE SCALE ASCENT COVERING A BROAD AREA FROM THE CENTRAL COLORADO ROCKIES TO THE PLAINS OF MONTANA. THE GREATEST INSTABILITY DUE TO COLD AIR ALOFT WAS OVER NORTHWEST COLORADO AND SOUTHWEST WYOMING...WHICH WAS ALSO WHERE LIGHTNING WAS BEING DETECTED. THE MOST UNSTABLE AIR (HIGHEST THETA-E) BELOW 700 MB WAS OVER THE EASTERN PLAINS OF COLORADO. THUS...AS THE UPPER WAVE MOVES FARTHER EAST THIS AFTERNOON...THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE OVER SOUTHEAST COLORADO AS THE AIRMASS CONTINUES TO DESTABILIZE DUE TO COLD ADVECTION ALOFT. A WEAK SURFACE HIGH BUILDING INTO NORTHEAST COLORADO AND WESTERN NEBRASKA WILL ALSO HELP PRODUCE SHALLOW UPSLOPE OVER THE PLAINS...OR AT LEAST DIMINISH DOWNSLOPE FLOW. LOW LEVEL MOISTURE IS NOT ABUNDANT...BUT THE LIFT ASSOCIATED WITH THE UPPER WAVE SHOULD BE ENOUGH TO INDUCE SCATTERED EVENING SHOWERS AND THUNDERSTORMS FOR MUCH OF THE AREA. THE SOUTHWEST PORTION OF THE FORECAST AREA WILL BE LEAST AFFECTED (EASTERN SAN JUANS AND SAN LUIS VALLEY). LATER IN THE EVENING...LARGE SCALE SUBSIDENCE SHOULD SET IN BEHIND THE UPPER WAVE...AND UPSLOPE SHOULD CONTINUE TO WEAKEN OVERNIGHT AS THE DIURNAL DRAINAGE CYCLE TRIES TO KICK IN. THUS...CLOUDS MAY KEEP TEMPS UP FOR A PERIOD ON THE PLAINS TONIGHT...BUT SHOULD CLEAR OUT OVERNIGHT WITH COLD ADVECTION OCCURRING THROUGHOUT THE NIGHT AS WELL. THUS...FWC MINIMUM TEMPS LOOK A LITTLE TOO WARM ON THE PLAINS. FWC POPS ARE A BIT HIGH AS WELL CONSIDERING THE LACK OF DEEP MOISTURE. HAYNES
In the hours before
Special weather statement, Jun 14, 11:45 AM MDT, 4 hours 25 minutes before
COZ060>081-150600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1145 AM MDT SUN JUN 14 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER AN UPPER LEVEL DISTURBANCE IS DROPPING INTO COLORADO FROM THE NORTHWEST AND WILL AFFECT THE WEATHER OVER THE AREA THIS AFTERNOON AND EVENING. THIS DISTURBANCE WILL BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST COLORADO...ESPECIALLY LATE THIS AFTERNOON AND CONTINUING THIS EVENING. SOUTH CENTRAL COLORADO IS EXPECTED TO REMAIN GENERALLY DRY...WITH ONLY ISOLATED SHOWERS. THE THREAT OF SEVERE WEATHER IS LOW THIS AFTERNOON AND EVENING. WHILE THE ATMOSPHERE IS BECOMING MORE UNSTABLE...THE LACK OF SIGNIFICANT LOW LEVEL MOISTURE WILL MAKE IT DIFFICULT TO BUILD STRONG STORMS. HOWEVER...TEMPERATURES ALOFT WILL BE COOLING... AND THIS WILL ALLOW FOR SMALL HAIL TO ACCOMPANY SOME THUNDERSTORMS. WINDS ALOFT REMAIN RELATIVELY STRONG...AND WIND GUSTS ASSOCIATED WITH ANY THUNDERSTORMS COULD REACH 40 MPH. SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HAYNES
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.